Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Was an opium addict, have quit and is clean now. Feel restless and craving for opium. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 66 Questions
My friend is an opium addict. He have quit it 2 weeks ago and he is clean now. But he feel restless and some cravings for opium. Is there are any medicines or any other methods/things which can help him to get through this difficult period. He is very willing to quit it and trying really hard for this
Posted Wed, 9 Oct 2013 in Drug Abuse
Answered by Dr. Sourav Das 33 minutes later
Brief Answer:
buprenorphine can be tried, please contact AIIMS

Detailed Answer:

Thank you for your query.

Opium or Morphine is a class of drugs called opiods. Once a person develops an addiction to a substance (nowadays, the term used is 'dependence'), it becomes very difficult to stop taking it. On stopping, some symptoms appear, like lacrimation, yawning, vomiting, pupilary dilation, goose skin, sweating, fluctuating blood pressure, irritability, agitation, irritability, low mood etc. which are known as withdrawal symptoms appear. Your fried seems to have developed withdrawal symptoms.

Patients who come to me with this condition, I usually prefer to admit and treat him with a gradually decreasing schedule of low potency opioid drugs like buprenorphine (methadone is used in some centres). First the drug is uptitrated to alleviate the withdrawal symptoms, then gradually reduced at every 1- 2 week interval depending upon clinical picture of patient. Most patients will need a very low dose drug for very long durations, may be life long (called Oral substitution therapy-OST).

Accordingly in my opinion, it would be difficult to manage his symptoms without a visit to a psychiatric / deaddiction centre and the aforementioned drugs. Therefore I suggest that your friend visit one such centre at the earliest. NIMHANS Bangalore and AIIMS Delhi are the very best centres in our country.

Besides the aforementioned treatment, he will also need supportive psychotherapy, behavior therapy and motivation enhancement therapy. An attempt is to be made to find out the roots and consequences of drug taking behavior (like familial or marital discord, underlying psychiatric disorders like anxiety, attention deficit etc) and rectify them as much as possible with the help of medical, family and social interventions.

I would also encourage you to harbour a positive outlook about the entire matter. This is definitely going to be difficult. But with support from friends and family like you, your friend has chance to be relieved of his drug taking behavior. However the chances of positive treatment is unlikely without visiting deaddiction centre.

Hope I have been able to satisfy your query. please feel free to contact me further for any clarifications.

Best of luck
Dr. Sourav.
Above answer was peer-reviewed by
Follow-up: Was an opium addict, have quit and is clean now. Feel restless and craving for opium. Suggest? 1 hour later
Thanks Dr. XXXXXXX

Can you please tell me what is the frequency/dose of buprenorphine he should take.
What kind of function it serves.

He is very motivated to quit it and is clean from last 2 weeks.He haven't taken it from last 2 weeks. As such He is doing ok and not experiencing any severe symptoms except restlessness and little fatigue.
So can you tell me what kind of help he will get at center in this regard. I just want to understand what kind of help he will get there.At home also everyone is very supportive to him and we talk with him and he is very open about his problems,So if you can please elaborate on benefits of a rehab center it will help a great deal.
Also is there some specific food/drink etc or anything else which he can take to help him.
Answered by Dr. Sourav Das 1 hour later
Brief Answer:
2- 8mg per day under medical supervision

Detailed Answer:
The starting dose ranges from 2 to 8 mg per day in divided doses. But the exact dose has to be decided by a qualified expert after thorough examination of the patient's condition.
The drug partially blocks the opium receptors in brain, to prevent the withdrawal symptoms from occurring.
I would advice you to consult a deaddiction specialist for the needful. Self medication May be XXXXXXX in this case, besides being useless.
Best of luck.
Dr. Sourav.
Above answer was peer-reviewed by
Follow-up: Was an opium addict, have quit and is clean now. Feel restless and craving for opium. Suggest? 38 minutes later
Thanks Dr. XXXXXXX ,

I think then I will seek help from a center. But He is in village in Haryana and I can't go before Sunday due to my office commitments and have to make some other arrangements. So can you tell me anything which can help him for 1-2 days.
Answered by Dr. Sourav Das 56 minutes later
Brief Answer:
urgent referral needed,sedative for time being

Detailed Answer:
I can understand your problem completely. But unfortunately, this kind of a situation may become a medical emergency, and needs professional intervention urgently, and can't be managed at home. Since your patient is from a village in Haryana, I would suggest you to ask the family members/ friends of the patient to accompany him to any of GMC Chandigarh or PGI Chandigarh or PGIMS Rohtak (whichever is nearer to you) for admission and management of the condition.All these institutes offer very good management of these cases.

If a patient would have come to me with these issues,I would have suggested a sedative injection(like inj. Lorazepam) to be given for the time being to manage the irritability and dysphoria while the patient is transported urgently to any of the above facilities. If a visit to the nearest centre is not feasible, he can visit his family physician who can prescribe the above mentioned therapy.

Hope I've been able to satisfy your query. Best of luck.
Dr. Sourav.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor